Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Pittsburgh, PA

June 4, 2002Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2002, 5:12 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 5:12 PM EDT (21:12 UTC)
Expired
Jun 4, 2002, 6:15 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 042112
SVRPBZ
PAC003-129-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ELIZABETH...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DELMONT...DERRY...LAWSON HEIGHTS...LIBERTY...LINCOLN...MANOR...NEW
  STANTON...SOUTH GREENSBURG...SOUTHWEST GREENSBURG AND VERSAILLES...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:21 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 2:21 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUN 4 2002

CONVECTION FIRING ON A COUPLE OF BOUNDARIES ATTM ONE TO THE NORTH
ASSOCIATED WITH WARM FRONT AND ANOTHER IN OUR OH ZNS PROBABLY
ASSOCIATED WITH LAST NIGHTS AND THIS MORNINGS CONVECTION. WILL GO
WITH FLOOD WATCH IN OUR OHIO AND PART OF OUR WEST VA NRN PANHNDLE.
THIS AREA HAD BEEN HIT HARD EARLIER AND WILL TAKE LITTLE ADDITIONAL
RAINFALL TO BRING STREAMS AND CREEKS OUT OF BANKS. WILL GO TIL 10 PM
COUNTING ON THIS CONVECTION TO BE DIURNAL.  ISSUANCE WILL BE
WITH  SEVERE WORDING AS WE ARE ISSUING SOME SVR ALREADY.
FRONT DROPPING SLOWLY DOWN TOMORROW LOOKS SLOWER THAN EARLIER RUNS.
WILL KEEP LIKELY TO CAT POPS AND INCLUDE SEVERE WORDING. FRONT WILL
EXIT DURING MORNING HOURS IN NW TIER OF FA BUT MAY LINGER THROUGH
EARLY AFTERNOON FURTHER SE.
TEMPS SIMILAR TO MOS.
DRIER FINALLY LATER THURS INTO SAT. NEXT CHC PRECIP LOOKS TO BE
SUNDAY AS NEXT FRONT APPROACHES.

PIT   69  85  65  73 /  60  70  80  70
HLG   69  84  63  71 /  60  70  80  50
MGW   69  85  65  73 /  60  70  80  70
ZZV   69  85  63  71 /  60  70  80  50
PHD   69  84  63  71 /  60  70  80  50
FKL   66  80  59  70 /  60  70  80  50
DUJ   67  80  59  70 /  60  70  80  50
LBE   69  85  65  73 /  60  70  80  70
BTP   66  81  59  70 /  60  70  80  50
IDI   69  84  65  73 /  60  70  80  70
ODM   66  83  64  71 /  60  60  70  70

.PBZ...
MD...NONE.
OH...FLOOD WATCH THROUGH EVENING FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH THROUGH EVENING FOR ZONES WVZ003>004...WVZ012.

In the hours before

Local storm report, Jun 4, 1:14 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    2 S ZANESVILLE            OH   THUNDERSTORM WINDS
06/04/02   MUSKINGUM                      DOWNED SEVERAL TREES.
                                          REPORTED BY LAW ENFORCEMENT.
Special weather statement, Jun 4, 4:40 PM EDT, 32 minutes before
PAZ015-016-021>023-029>032-WVZ012-021-022-041-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORMS MOVING INTO THE REGION...

STRONG THUNDERSTORMS WITH POTENTIAL WIND GUSTS OF 50 MPH OR HIGHER,
TORRENTIAL DOWNPOURS, HAIL, AND FREQUENT CLOUD TO GROUND LIGHTING
ARE MOVING THROUGH THE REGION.

THESE STORMS WILL BE MOST LIKELY DURING THE LATE AFTERNOON AND EARLY
EVENING AS THEY MOVE TOWARD THE EAST AT 30 TO 40 MPH.

THESE STORMS SHOULD AFFECT NORTHERN WEST VIRGINIA, AS WELL AS
WASHINGTON, GREENE, AND CLARION COUNTIES BETWEEN 4:45 AND 5:30 PM,
ALLEGHENY COUNTY BETWEEN 5 AND 6 PM, AND REGIONS EAST OF THESE
COUNTIES AFTER 6 PM.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Local storm report, Jun 4, 5:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
508 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    ROCHESTER                 PA   .75 INCH HAIL
06/04/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:28 PM EDTSevere Thunderstorm WarningPBZBeaver62 min
Jun 4, 4:35 PM EDTSevere Thunderstorm WarningPBZButler55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.